Alert archive / Nevada / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Reno, NV

February 15, 2014

NWS Reno, NV issued this red flag warning at Feb 15, 2014, 9:25 AM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 15, 2014, 9:25 AM PST (17:25 UTC)
Expired
Feb 15, 2014, 8:00 PM PST
In force
11 hr
Issued by
NWS Reno, NV

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WWUS85 KREV 151725
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
925 AM PST SAT FEB 15 2014

...STRONG WINDS AND VERY LOW HUMIDITIES TODAY...

.A STRONG COLD FRONT OVER THE EASTERN PACIFIC MOVES INTO THE AREA
LATE TONIGHT. AHEAD OF THIS FRONT STRONG...POTENTIALLY DAMAGING
DOWNSLOPE WINDS ARE LIKELY ALONG THE SIERRA FRONT SOUTH INTO MONO
COUNTY. VERY DRY AIR IS IN PLACE AHEAD OF THE FRONT AS WELL.
HUMIDITIES IN THE SINGLE DIGITS TO LOWER TEENS ARE LIKELY FROM
THIS AFTERNOON INTO THE LATE EVENING HOURS. THE HUMIDITY WILL BEGIN
TO RISE LATE THIS EVENING...BUT THAT WILL ALSO BE THE TIME OF THE
GREATEST WINDS. LACK OF RAIN IN WESTERN NEVADA WILL LEAD TO DECREASING
FUEL MOISTURES. THIS WILL COMBINE WITH STRONG WINDS AND VERY LOW
HUMIDITY TO CREATE CRITICAL FIRE WEATHER CONDITIONS.

CAZ273-NVZ450-161200-
/O.NEW.KREV.FW.W.0001.140215T1725Z-140216T1200Z/
MONO-EASTERN ALPINE COUNTIES-WESTERN NEVADA SIERRA FRONT-
925 AM PST SAT FEB 15 2014

...RED FLAG WARNING IN EFFECT UNTIL 4 AM PST SUNDAY FOR GUSTY
WINDS AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT
UNTIL 4 AM PST SUNDAY.

* AFFECTED AREA...FIRE ZONE 273 MONO-EASTERN ALPINE COUNTIES AND 
  FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT.

* WINDS...SOUTH SOUTHWEST 20 TO 35 MPH WITH GUSTS 50 MPH
  INCREASING TO 30 TO 40 MPH WITH GUSTS 60 TO 80 MPH LATE THIS
  AFTERNOON. GUSTS IN WIND PRONE UP TO 100 MPH.

* HUMIDITY...FALLING TO 6 TO 15 PERCENT THIS AFTERNOON RISING TO
  15 TO 30 PERCENT AFTER MIDNIGHT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.  

&&

$$

HTTP://WEATHER.GOV/RENO
2 follow-up statements
511 
WWUS85 KREV 152255
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
255 PM PST SAT FEB 15 2014

...STRONG WINDS AND VERY LOW HUMIDITIES THROUGH THE EVENING...

.A STRONG COLD FRONT OVER THE EASTERN PACIFIC MOVES INTO THE AREA
LATE TONIGHT. AHEAD OF THIS FRONT...STRONG...POTENTIALLY DAMAGING...
DOWNSLOPE WINDS ARE LIKELY ALONG THE SIERRA FRONT SOUTH INTO MONO
COUNTY. VERY DRY AIR IS IN PLACE AHEAD OF THE FRONT AS WELL.
HUMIDITY VALUES IN THE LOWER TO MIDDLE TEENS ARE LIKELY INTO THE
LATE EVENING HOURS. THE HUMIDITY WILL BEGIN TO RISE LATE THIS
EVENING...BUT THAT WILL ALSO BE THE TIME OF THE GREATEST WINDS.
LACK OF RAIN IN WESTERN NEVADA WILL LEAD TO DECREASING FUEL
MOISTURE. THIS WILL COMBINE WITH STRONG WINDS AND VERY LOW
HUMIDITY TO CREATE CRITICAL FIRE WEATHER CONDITIONS.

CAZ273-NVZ450-161200-
/O.CON.KREV.FW.W.0001.000000T0000Z-140216T1200Z/
MONO-EASTERN ALPINE COUNTIES-WESTERN NEVADA SIERRA FRONT-
255 PM PST SAT FEB 15 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY...

* AFFECTED AREA...FIRE ZONE 273 MONO-EASTERN ALPINE COUNTIES AND 
  FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT.

* WINDS...SOUTH SOUTHWEST 25 TO 45 WITH GUSTS 60 TO 80 MPH. GUSTS
  IN WIND PRONE AREAS COULD REACH 85 TO 95 MPH.

* HUMIDITY...10 TO 20 PERCENT RISING TO 20 TO 30 PERCENT THROUGH
  THE EVENING.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.

&&

$$

HTTP://WEATHER.GOV/RENO
187 
WWUS85 KREV 160400
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
800 PM PST SAT FEB 15 2014


CAZ273-NVZ450-160500-
/O.CAN.KREV.FW.W.0001.000000T0000Z-140216T1200Z/
MONO-EASTERN ALPINE COUNTIES-WESTERN NEVADA SIERRA FRONT-
800 PM PST SAT FEB 15 2014

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITY...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE RED FLAG
WARNING.

WINDS WILL REMAIN GUSTY OVERNIGHT WITH WIDESPREAD GUSTS OF 40 TO
60 MPH...HOWEVER RELATIVE HUMIDITY HAS RISEN SIGNIFICANTLY ACROSS
THE AREA WITH MOST LOCATIONS REPORTING VALUES IN THE 30-50 PERCENT
RANGE AND RISING...LESSENING THE FIRE DANGER.

$$

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Feb 15, 8:32 AM PST, 53 minutes earlier.

Area forecast discussion, Feb 15, 8:32 AM PST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
832 AM PST SAT FEB 15 2014

.FIRE WEATHER UPDATE...
HUMIDITIES HAVE DROPPED INTO THE TEENS THIS MORNING FOR THE RENO
AND TAHOE AREA SOUTH INTO MONO COUNTY. HUMIDITIES ARE MUCH HIGHER
TO THE NORTH AND EAST ALTHOUGH OUT IN THE BASIN AND RANGE THEY
WILL LIKELY BOTTOM OUT IN THE MID TEENS OR LOW 20S THIS AFTERNOON
AS MIXING ENSUES. THE HUMIDITIES COUPLED WITH VERY STRONG WINDS,
ESPECIALLY NEAR AND WEST OF HIGHWAY 395 IN THE SIERRA FRONT, WILL
BRING A HEIGHTENED FIRE DANGER DESPITE RECENT RAINS.

MODELS SHOW SOME MOISTENING IN THE EVENING NEAR THE SIERRA
ALTHOUGH HUMIDITIES WILL STILL BE RATHER LOW (PERHAPS 25-35%) AND
WINDS WILL REMAIN STRONG. THEREFORE, THE CONCERN WILL CONTINUE
OVERNIGHT IN THE SIERRA FRONT AND SOUTH THROUGH MONO COUNTY.
SNYDER
&&

.SYNOPSIS...
STRONG WINDS ARE EXPECTED THIS AFTERNOON AND TONIGHT WITH A PERIOD
OF RAIN AND SNOW MAINLY IN THE SIERRA. MILD AFTERNOON TEMPERATURES
WILL PREVAIL THROUGH TUESDAY WITH MILD PACIFIC FLOW. A MUCH COLDER
SYSTEM MAY BRING A PERIOD OF SNOW AND GUSTY WINDS FOR THE MIDDLE OF
NEXT WEEK. MUCH COLDER TEMPERATURES ARE EXPECTED LATE NEXT WEEK.
&&

.PREVIOUS DISCUSSION... /ISSUED 306 AM PST SAT FEB 15 2014/

SHORT TERM...
STRONG, POTENTIALLY DAMAGING WIND EVENT REMAINS ON TRACK FOR THIS
AFTERNOON AND TONIGHT. IN FACT, AFTER LOOKING AT THE LATEST DATA,
IT APPEARS THIS WILL BE THE STRONGEST WIND EVENT WE HAVE SEEN IN
OVER TWO YEARS (JAN '12...WASHOE DRIVE FIRE AND NOV '11...CAUGHLIN
FIRE).

GFS/NAM/EC ALL IN GOOD AGREEMENT WITH BRINGING IN THE STRONGEST
WINDS FROM 00Z NEAR THE OREGON BORDER TO 06-09Z FOR MONO/MINERAL
COUNTIES JUST AHEAD OF A COLD FRONT. NAM CONTINUES TO SHOW AN
IMPRESSIVE DOWNSLOPE SIGNATURE IN CROSS-SECTIONS AND SOUNDINGS IN
THE LEE OF THE SIERRA WHICH IS SUPPORTED BY LOCAL 3 KM WRF RUN AND
HRRR. WINDS AT 700 MB PEAK BETWEEN 70-75 KTS AT THE TIME OF THE
STRONGEST WINDS FOR STANDARDIZED ANOMALIES OF 3-4. THESE
SIGNATURES AND THE CLASSIC DOWNSLOPE SOUNDING OF STRONGEST WINDS
NEAR RIDGETOP LEVEL WITH AN INVERSION FOLLOWED BY WEAKENING WIND
IN MID-LEVELS WITH DRY ADIABATIC PROFILES SUPPORT INCREASING THE
WINDS A BIT MORE.

WOULD NOT BE SURPRISED TO SEE 100 MPH GUSTS IN FAVORED WIND PRONE
LOCATIONS SUCH AS GALENA WITH WIDESPREAD 60-70 MPH GUSTS IN
VALLEYS AT THE TIME OF PEAK WINDS IN THE WARNING AREAS. WITH
FAVORABLE DOWNSLOPE SHOWING UP NOW IN THE SURPRISE VALLEY AND
OFF THE WASSUKS IN MINERAL COUNTY, HAVE UPGRADED THOSE ADVISORIES
TO WARNINGS. LEFT ADVISORIES FOR TAHOE/NRN WASHOE AND THE WRN NV
BASIN/RANGE AS WINDS DO NOT LOOK TO BE QUITE AS STRONG THERE. THE
ONE AREA THAT DOES CONCERN ME IS THE TAHOE BASIN AS IT IS DRY
UPSTREAM WHICH COULD RESULT IN STRONGER WINDS THERE. THIS WILL
NEED TO BE WATCHED BY THE DAY SHIFT.

WINDS WILL GRADUALLY DIMINISH OVERNIGHT BEHIND THE COLD FRONT.
WHILE THERE IS MOISTURE WITH THE FRONT, IT RAPIDLY DIMINISHES AS
THE FRONT MOVES THROUGH. EXPECT A BRIEF BURST OF PRECIP BEHIND THE
FRONT IN THE SIERRA FROM TAHOE NORTH WITH SNOW LEVELS NEAR 7000
FEET FALLING TO 5000-5500 FEET. SNOW AMOUNTS COULD BE 4-8 INCHES
NEAR THE CREST WITH A COUPLE INCHES DOWN TO 6000 FEET OR LAKE
LEVEL. FURTHER EAST, SPILLOVER LOOKS MINIMAL DUE TO THE SHALLOWING
MOISTURE AND LESS THAN IDEAL FORCING AT JET LEVEL.

SUNDAY WILL BE COOLER BEHIND THE FRONT WITH LIGHTER WINDS. WEAK
SHORT WAVE RIDGING WILL CONTINUE INTO MONDAY, ALTHOUGH THE FLOW
ALOFT DOES STRENGTHEN SOME. BREEZY CONDITIONS ARE POSSIBLE MONDAY
WITH CONTINUED ABOVE AVERAGE TEMPERATURES AFTER A SEASONABLY COOL
NIGHT SUNDAY NIGHT. WALLMANN

LONG TERM...TUESDAY THROUGH FRIDAY...
NO SIGNIFICANT CHANGES THIS MORNING AS MODELS CONTINUE TO
ADVERTISE TROUGH AND COOL DOWN FOR THE LAST HALF OF NEXT WEEK.
MODELS HAVE TRENDED FURTHER EAST WITH TROUGH ALTHOUGH MOS GUIDANCE
IS STILL WAY TO WARM GIVEN THE NORTHEAST FLOW AND FORECAST 700MB
TEMPS OF -10C OR COLDER. SO MAINTAINED THE ABOVE NORMAL READINGS
FOR TUESDAY FOLLOWED BY BELOW NORMAL TEMPERATURES WED-FRI.

GUSTY WINDS WILL PRECEDE MAIN FRONT TUESDAY WITH 700MB WINDS CLOSE
TO 50KT AND DECENT SURFACE GRADIENT. SO WE MAY BE LOOKING AT
ADVISORY LEVEL WINDS, ESPECIALLY ALONG THE SIERRA FRONT AND AREAS TO
THE NORTH OF RENO. COLD FRONT THEN PUSHES SOUTHEASTWARD THROUGH THE
AREA TUE NIGHT AND WED WITH THE ECMWF CONTINUING TO SHOW A RATHER
ROBUST FRONT AND BAND OF SHOWERS. BAND OF SHOWERS DIMINISHES WED
NIGHT AND THUS LOWERED POPS. NEXT SHORTWAVE AND REINFORCING COLD AIR
ARRIVE THU-FRI WITH A MUCH DRIER SOLUTION THAN 24 HOURS AGO AS
TROUGH AND ASSOCIATED SLIDER SYSTEM ARE FURTHER EAST IN ABOUT ALL
THE MODEL RUNS. MAINTAINED THE CHANCE POPS THU-THU NIGHT ALTHOUGH
THAT MAY BE TOO HIGH. CONFIDENCE DEFINITELY DECREASES TO THE LOW END
WITH PRECIPITATION AT THIS POINT. WHILE NOT A BIG SYSTEM, SHOULD WE
GET AN ORGANIZED BAND WITH THE SYSTEM THU-THU NIGHT, TEMPERATURES
WOULD BE COLD ENOUGH TO CAUSE SOME SNOW AND POTENTIAL TRAVEL IMPACTS
FOR LOWER VALLEYS. HOHMANN
&&

AVIATION...

* STRONG DOWNSLOPE WINDS POSSIBLE FOR KRNO-KCXP-KMMH *

STRONG WINDS AT THE RIDGES WILL INCREASING FURTHER TODAY AHEAD OF A
TROUGH MOVING INTO THE PACIFIC NORTHWEST. WINDS WILL BE CONSIDERABLY
STRONGER AS MIXING AND GRADIENTS PICK UP THIS AFTERNOON WITH HIGH
WINDS LIKELY AT ALL EASTERN SIERRA TAF SITES THIS AFTERNOON AND
EVENING AND POSSIBLY CONTINUING WELL INTO THE NIGHT SOUTH OF HIGHWAY
50. BLOWING DUST IS POSSIBLE ACROSS THE BASIN AND RANGE WHERE VSBY
MAY DROP BELOW 1 MILE AT TIMES. KRNO, KCXP AND KMMH CAN EXPECT GUSTS
ABOVE 40 KNOTS WITH MODEL CROSS SECTIONS AND SOUNDINGS INDICATING A
2-4 HOUR WINDOW OF GUSTS 50-60KT. ESTIMATED TIMING OF STRONGEST
WINDS WILL BE 22Z-06Z FOR KRNO-KCXP-KTVL-KTRK AND 04Z-12Z FOR KMMH.

PRECIPITATION WILL HOLD OFF UNTIL TONIGHT WITH SOME SNOW
ACCUMULATION POSSIBLE AT KTVL/KTRK BY SUNDAY MORNING, ALTHOUGH
ACCUMULATIONS ARE GOING TO BE LIGHT IF THEY OCCUR. HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 4 AM PST SUNDAY
     NVZ003.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 4 AM PST SUNDAY NVZ002.

     HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 4 AM PST SUNDAY
     NVZ001.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM PST THIS EVENING
     NVZ004.

     WIND ADVISORY UNTIL 10 PM PST THIS EVENING NVZ005.

CA...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING CAZ070-071.

     HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 4 AM PST SUNDAY
     CAZ073.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 4 AM PST SUNDAY CAZ072.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

Nearby

Red Flag Warnings in Nevada, 2014Red Flag Warnings in California, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.